Here is My Question:
I had been diagnosed with MS in 2011, and since then I had been on Avonex with minimal side effects (like fever lasting for approximately 12-18 hours). Then I switched to Plegridy in November 2019. I thought the prolonged duration of fever (3-4 days) would subside after the initial few months, but it has not. My questions are:
1. Is it okay to switch back to Avonex?
2. Is Avonex equally effective as Plegridy?
P. S. I have had no relapse episode since 2011, and no visual symptoms apart from fatigue, though MRI had a one new lesion of activity three years back.
Your question reflects the normal parsing of responsibilities in any doctor-patient relationship; you, the patient, are the only one who can decide what type of treatment is acceptable and whether any side effects you experience are manageable; we, the physicians, provide information and guidance on the relative efficacy and risks of these treatments. As a corollary, we also advise people on how to maximize the efficacy and minimize the risks.
In your case I will hazard the guess that you've already decided you want to stop Plegridy and restart Avonex; this, in fact, is a good decision given the enhanced side effects you've experienced with Plegridy. To help you with this decision, without actually making the decision, let me tell you that both Plegridy and Avonex are the same active substance, Interferon Beta-1a. There is no evidence that Plegridy offers enhanced benefits other than the convenience of less frequent injections. Neutralizing antibody formation seems to lower with Plegridy but you did not have any problems with Avonex previously and I doubt this would be an issue now.
So, feel confident and make the decision you want to make, and free yourself from 3 days of side effects.
Revere P (Rip) Kinkel, MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.